Virginia, 2012

Hail in Virginia, March 20, 2012

March 20, 2012 · NWS LWX · 6 events in 2 counties and zones

A southerly flow around high pressure over the Atlantic Ocean provided a warm and humid air mass. The warm and humid air caused moderate amounts of instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure over the Atlantic Ocean provided a warm and humid air mass. The warm and humid air caused moderate amounts of instability to develop. A surface trough acted as the lifting mechanism for thunderstorms to develop. The moderate instability caused some thunderstorms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 2:53 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 20, 2:53 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT TUE MAR 20 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL
PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS
THE POTENTIAL FOR UNSETTLED CONDITIONS THIS WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A LARGE UPPER RIDGE ENCOMPASSES THE ERN SEABOARD TDA. AN SHEARED
MID-LVL VORT MAX OVER THE NRN MID-ATLANTIC STATES REMAINS BLOCKED
WITHIN THIS RIDGE. THE COMBINATION OF WEAK FORCING FROM THIS SYSTEM
AND A DIFFERENTIAL HEATING BOUNDARY HAS LEAD TO THE DEVELOPMENT OF
SHOWERS AND TSTMS OVER THE SRN POTOMAC HIGHLANDS THIS AFTN. GIVEN
THE AMT OF INSTABILITY ALONG AND WEST OF THIS BOUNDARY...1.0-1.5
KJ/KG...VERY WEAK SHEAR PROFILES...MOST STORMS SHOULD BE BELOW SVR
LVLS. HOWEVER...CANNOT RULE OUT AN ISO STRONG TO SVR STORM BEFORE
SUNSET GIVEN THE RELATIVELY LOW WBZ AND SIGNIFICANT MID-LVL DRY AIR.
DUE TO A VERY WEAK STEERING FLOW...SLOW MOVING STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HVY RAINFALL AND PERHAPS ISO FLOODING.

EAST OF THE BLUE RIDGE...RESIDUAL STRATOCU FROM THE MARINE LAYER
WILL LIMIT INSTABILITY. HAVE LOWERED COVERAGE AND REMOVED MENTION OF
THUNDER ACROSS THE METRO AREAS.

ALTHOUGH CONVECTION IS MSTLY DIURNALLY DRIVEN...THE AFOREMENTIONED
VORT MAX IS FCST TO SLOWLY SINK SWD INTO THE CWA TNGT...WHICH WILL
LIKELY EXTEND ISO-SCT SHOWERS/STORMS INTO AT LEAST THIS EVE.

WITH SFC HIPRES PARKED OFF THE MID-ATLANTIC COAST...ONSHORE ELY FLOW
WILL CONTINUE INTO TNGT. YET AGAIN...STRATUS AND FOG IS EXPECTED TO
MOVE INLAND OVNGT AND WED MRNG. THE MAIN QUESTION IS WILL IT BE
DENSE FOG OR MSTLY STRATUS. THERE IS STILL SOME UNCERTAINTY BUT
BASED ON THE MARINE ADVECTION EVENTS OVER THE PAST WEEK...STRATUS
WILL LIKELY BE PREDOMINATE WITH AREAS NEAR THE WRN SHORE OF THE BAY
AT HIGHEST RISK FOR DENSE FOG. WILL HIGHLIGHT POTENTIAL IN HWO.

NO BIG CHANGES IN THE SYNOPTIC PATTERN TMW COMPARED TO TDA...EXCEPT
THE VORT MAX SHOULD SHIFT SWD INTO CENTRAL AND SRN VA. AFTER SOME
DAYTIME HEATING...EXPECT ISO TO SCT SHOWERS AND STORMS TO DEVELOP
NEAR THE VORT MAX DURING THE AFTN HRS. MAX TEMPS WILL ONCE AGAIN
REACH THE 70S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A CYCLONE STALLING OVER THE TEXAS PANHANDLE AMPLIFIES AN UPPER
RIDGE OVER THE OHIO VALLEY. THE RIDGE AXIS WILL BE WEST OF OUR
AREA AND THE MODELS DROP THE WEAK DISTURBANCE CURRENTLY OVER
WESTERN NEW YORK STATE INTO VIRGINIA/MARYLAND TUESDAY NIGHT. UPPER
LEVEL DEFORMATION SLIDES ACROSS THE REGION FROM NORTH TO SOUTH
TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. THERE MAY ALSO BE A WEAK
SURFACE TROF ALONG THE MARYLAND / PENN BORDER. GUIDANCE HAS A LOT
OF CLOUDS AROUND TUESDAY NIGHT WITH MILD TEMPERATURES AND A SLIGHT
CHANCE OF SHOWERS. WE'LL LEAVE THE MENTION OF AN ISOLATED T-STORM
ACROSS THE BLUE RIDGE AND ALLEGANY FRONT TUESDAY NIGHT FOR NOW
THOUGH IT WOULD LIKELY BE JUST SHOWERS. THE THREAT OF
PRECIPITATION SLIDES SOUTH OF THE BALTIMORE / DC AREA WEDNESDAY AS
THE DISTURBANCE MOVES OFFSHORE. ANY SLIGHT DIFFERENCE IN THE
LOCATION OF THE DISTURBANCE COULD AFFECT THE LOCATION OF
PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS HOLDS ONTO THE IDEA OF BRINGING THE MIDWEST UPPER LOW INTO
OUR AREA SATURDAY. THE ECMWF IS STILL SLOWER BUT NOW HAS A SIMILAR
TREK TO THE GFS. THE GEM TAKES THE LOW A LITTLE FARTHER
SOUTH...SIMILAR TO YESTERDAY'S EC. IT STILL WANTS TO DEVELOP AN
AREA OF THUNDERSTORMS NEAR OF JUST OFF THE COAST SATURDAY. THE
ESRL EXPERIMENTAL REANALYSIS PRODUCTS OUT OF BOULDER HAVE STRONG
POSITIVE 6 TO 10 DAY 500MB HEIGHT ANOMALIES OVER THE NE
STATES...AND THE MODELS SEEM TO BE TRENDING TOWARD A LESS
PROGRESSIVE PATTERN IN THE MEDIUM RANGE AT LEAST IN THE WEST. BUT
THERE IS BETTER MODEL AGREEMENT TODAY ABOUT THE CHANCES OF SHOWERS
AND THUNDERSTORMS SATURDAY. DEW POINTS IN THE UPPER 50S OR LOWER
60S AHEAD OF THE FRONT WILL COMBINE WITH MID-LEVEL INSTABILITY FOR
A MORE WIDESPREAD THREAT OF THUNDER SATURDAY. DEPENDING ON THE
TREK OF THE LOW WE COULD BE IN THE LEFT EXIT REGION OF A 90KT JET
AS WELL. THE FRONT WOULD PUSH THROUGH BY EARLY SUNDAY...LEAVING
THE AREA WITH BREEZY NORTHWEST WINDS...DRIER AIR AND MORE
SEASONABLE TEMPERATURES INTO EARLY NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
BORDERLINE MVFR/VFR CIGS EXPECTED FOR THE REST OF THE AFTN AND EVE.
AFTN SHOWERS AND THUNDERSTORMS WILL MAINLY REMAIN WEST OF THE
TERMINALS...BUT CLOSE ENOUGH TO MRB/CHO TO INCLUDE A VCSH GROUP LATE
THIS AFTN AND ERY EVE.

MAIN AVIATION IMPACTS WILL BE LOW CLOUDS AND FOG OVNGT AS COOL
MARINE AIR IS ADVECTED INLAND. BASED ON PAST FEW EVENTS /INCLUDING
THIS MRNG/...ALL TERMINALS SHOULD BE IMPACTED...WITH THE MOST
PROLONGED PERIOD OF IFR CONDITIONS AT BWI/MTN. WITH 18Z TAFS...HAVE
DELAYED ONSET OF IFR CIGS/VSBYS A FEW HRS COMPARED TO LAMP GUIDANCE
AS IT WAS TOO QUICK TO BRING IN STRATUS/FOG LAST NGT.

CIGS/VSBYS SHOULD SLOW IMPROVE AFTER SUNRISE TMW...MAY NOT UNTIL
MIDDAY FOR BWI/MTN.

MVFR 3-5SM BR POSSIBLE AT THE TERMINALS WEDNESDAY NIGHT BEFORE HIGH
PRESSURE STRENGTHENS THURSDAY AND FRIDAY WITH VFR EXPECTED. WINDS
WILL GENERALLY BE LESS THEN 10 KTS. HIGH CLOUDS OVC200 WILL INCREASE
FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE FRONT MAY SPREAD
UNSTABLE AIR OVER THE TERMINALS SATURDAY WITH -TSRA AND SFC WINDS
VRBL G25KT.

&&

.MARINE...
LGT ELY FLOW WILL CONTINUE THRU TNGT. LOW VSBYS IN FOG EXPECTED
AGAIN LATE TNGT INTO ERY WED MRNG. WINDS GRADUALLY VEER OUT OF THE
SE 5-10 KT BY WED AFTN.

PATCHY FOG IS POSSIBLE OVER THE WATERS THURSDAY MORNING. WINDS WILL
BE LESS THAN 10KT THURSDAY AND FRIDAY WITH FAIR WEATHER. A FRONT
COULD BRING BREEZY SOUTH WINDS EARLY SATURDAY...AN INCREASE IN
CLOUDS AND THE POSSIBILITY OF THUNDERSTORMS DURING THE DAY SATURDAY.
GUSTY NORTH WINDS AND SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY.

&&

.CLIMATE...
WITH TDA BEING THE FIRST DAY OF ASTRONOMICAL SPRING...WE CAN NOW
LOOK BACK AT ASTRONOMICAL WINTER. THE ASTRONOMICAL WINTER PERIOD IS
USUALLY DEC 21 - MAR 20...BUT CAN VARY BY A DAY OR TWO. THE
ASTRONOMICAL WINTER THIS YEAR WAS DEC 22 - MAR 19. ALTHOUGH OFFICIAL
METEOROLOGICAL RECORDS FOR WINTER IS BASED OFF A DEC 1 - FEB 28/29
/OTHERWISE KNOWN AS METEOROLOGICAL WINTER/...SOME USERS MAY BE
INTERESTED IN STATS FOR THE PAST ASTRONOMICAL WINTER...

AT DCA...
THE AVERAGE TEMPERATURE THIS ASTRONOMICAL WINTER WAS 45.6F...WHICH
WAS NEARLY TWO DEGREES HIGHER THAN THE PREVIOUS WARMEST ASTRONOMICAL
WINTER ON RECORD (THE PREVIOUS WARMEST WAS 43.7F IN 1989-90).

THE MIN TEMP OF 32 DEG OR BELOW WAS ONLY RECORDED ON 24 CALENDAR
DAYS AT DCA THIS ASTRONOMICAL WINTER...WHICH WAS THE LOWEST NUMBER
OF FREEZING MIN TEMPS FOR ASTRONOMICAL WINTER.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

CLIMATE...JRK
Hazardous weather outlook, Mar 20, 2:07 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT TUE MAR 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
307 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE CENTRAL SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS THIS AFTERNOON AND EARLY EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
STRONG WINDS. DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

AREAS OF DENSE FOG MAY DEVELOP OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 20, 1:14 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT TUE MAR 20 2012

VAZ025-201900-
AUGUSTA VA-
214 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF WEST AUGUSTA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BUFFALO GAP.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3813 7912 3808 7945 3831 7938 3837 7932
TIME...MOT...LOC 1814Z 345DEG 6KT 3829 7934

KONARIK
Special weather statement, Mar 20, 1:16 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT TUE MAR 20 2012

VAZ025-036-201845-
NELSON VA-AUGUSTA VA-
216 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT NELSON AND AUGUSTA COUNTIES...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONTEBELLO.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE SPOTTSWOOD.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3778 7909 3778 7911 3781 7914 3780 7916
      3782 7917 3786 7915 3789 7916 3797 7928
      3797 7906 3777 7899 3777 7908
TIME...MOT...LOC 1816Z 087DEG 3KT 3788 7915

KONARIK
Special weather statement, Mar 20, 2:21 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE MAR 20 2012

VAZ025-026-202000-
ROCKINGHAM VA-AUGUSTA VA-
321 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES...

AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF SANGERVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE SANGERVILLE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3832 7894 3827 7935 3851 7920 3852 7918
TIME...MOT...LOC 1922Z 345DEG 6KT 3848 7918

KONARIK
Special weather statement, Mar 20, 3:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT TUE MAR 20 2012

VAZ025-026-037-202130-
ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
449 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 449 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF GROTTOES...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE CRIMORA.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3803 7866 3808 7901 3831 7882 3827 7874
TIME...MOT...LOC 2049Z 011DEG 6KT 3826 7878

KONARIK
Special weather statement, Mar 20, 3:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT TUE MAR 20 2012

VAZ025-026-202145-
ROCKINGHAM VA-AUGUSTA VA-
455 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES...

AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF CLOVER HILL...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE AND BRIDGEWATER.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3826 7876 3814 7909 3846 7923 3857 7902
TIME...MOT...LOC 2055Z 334DEG 8KT 3842 7906

KONARIK
Special weather statement, Mar 20, 4:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT TUE MAR 20 2012

VAZ025-026-WVZ506-202145-
EASTERN PENDLETON WV-ROCKINGHAM VA-AUGUSTA VA-
504 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...ROCKINGHAM AND
AUGUSTA COUNTIES...

AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF BRANDYWINE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RAWLEY SPRINGS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3853 7893 3839 7919 3862 7935 3871 7917
TIME...MOT...LOC 2105Z 326DEG 4KT 3860 7919

KONARIK

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Augusta

When
March 20, 4:25 PM EST
Where
Augusta County, 0.29 mi WNW of Weyers Cave
Measured
1 in hail
Reported by
Public
Coordinates
38.281, -78.905

Quarter sized hail was reported near Weyers Cave.

Hail, Rockingham

When
March 20, 5:34 PM EST
Where
Rockingham County, 0.72 mi ENE of Melrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.505, -78.789

Golf ball sized hail was reported near Lacey Spring.

Hail, Rockingham

When
March 20, 5:35 PM EST
Where
Rockingham County, 1.62 mi S of Lacey Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.507, -78.768

Quarter sized hail was reported near Lacey Spring.

Hail, Rockingham

When
March 20, 5:37 PM EST
Where
Rockingham County, 2.6 mi ESE of Melrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.487, -78.755

Quarter sized hail was reported.

Hail, Rockingham

When
March 20, 5:37 PM EST
Where
Rockingham County, 3.74 mi ESE of Melrose
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.476, -78.738

Hail up to the size of ping pong balls was reported near Massanutten.

Hail, Rockingham

When
March 20, 6:26 PM EST
Where
Rockingham County, 1.52 mi W of Swift Run Gap
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -78.578

Quarter sized hail was reported at Swift Run.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369389, 369390, 369392, 369397, 369399, 369400.